Early in November 1943 a curious and, as it turned out, a common phenomenon appeared in the operating tents of the forward hospitals: On arrival in the receiving ward the wounded men, many of whom were in shock, all of whom were thoroughly chilled, appeared no different from other such patients. On receiving shock therapy and eventually becoming warmed up, many of these men developed profound respiratory depression associated with pin point pupils, yet neither sign had been present before resuscitation, nor had morphine been administered since arrival in the hospital.1 These patients clearly appeared to be suffering from morphine poisoning. In the absence of head wounds it was difficult to attribute the condition to anything else.2
FACTORS LEADING TO DELAYED TOXIC EFFECTS
Consideration of the circumstances offered a probable explanation for them. In the first part of November it was cold in the valley of the Volturno.
Beecher HK. DELAYED MORPHINE POISONING IN BATTLE CASUALTIES. JAMA. 1944;124(17):1193-1194. doi:10.1001/jama.1944.62850170001007